Estimated reading time: 24 minute(s)
Brain zaps describe brief episodes that may feel like buzzing or electrical sensations in a person’s head perceived to be coming from the brain. While these episodes are not dangerous, the sudden, brief, electric shock sensations that last for two to five seconds can prove highly uncomfortable for a person. Most people experience brain zaps as they are coming off their usual antidepressant medications; others may experience it as a part of their anxiety symptoms. While it is unclear what exactly triggers brain zaps, the current medical literature considers them as symptoms with no risk of damage or harm to health.
Brain Zaps Causes
For most people, brain zaps occur as a part of antidepressant discontinuation syndrome (AWS).  They may also trigger flu-like symptoms, nausea, hyperarousal, a loss of balance, and sleep-associated issues, making a person jerky and irritable. Sometimes, these zaps may also occur as a person forgets to take certain medications according to the usual schedule or lowers their dosage.
Unfortunately, healthcare professionals are not exactly aware of the brain zaps causes. As a part of AWS, many people get these zaps due to the down-regulation of the serotonin receptors and other neurotransmitters in the brain. For now, they are one of the many side effects a person may experience as they stop a medication or change their dose. Together, these symptoms are known as antidepressant withdrawal syndrome and can occur in more than half of people who try to decrease their antidepressant dose or stop their use altogether.
Mentioned below are some other symptoms of antidepressant withdrawal syndrome that commonly occur alongside brain zaps:
- Changes in sleep
- Difficulty with emotions
- Visual changes
- Flu-like changes
Remember that not everyone will experience all the symptoms mentioned above. Most of them that do experience them ultimately get through them within a few weeks. To minimize the risk of suffering from brain zaps and other symptoms, experts always advise working closely with a doctor to safely and slowly taper off a medicine. Some people report experiencing brain zaps but not from withdrawal. In such cases, the cause is an ongoing stressor or anxiety attack.
Brain Zaps Symptoms: What Do They Feel Like?
Different people may experience brain zaps differently. However, in general, they occur as electric shock-like sensations in the brain. Others may describe these attacks as generating burning or tingling sensations. Researchers evaluating hundreds of user experiences regarding brain zaps have found that these attacks may have the following characteristics: 
- Most people describe brain zaps as “electric shocks” or as a jolt sensation that lasts a second or two.
- Many people felt like blacking out momentarily during a brain zap
- Some people mentioned that their brain zaps were more likely to occur upon moving their eyes from side to side
- Some people experienced several zaps in a row
- Many people compared their brain zap experience as if their brains were in a “rebooting” mode.
- Some people felt pain during the brain zap, while others heard or felt buzzing.
- A small number of people described brain zaps as similar to having a seizure or orgasm.
How to Stop Brain Zaps: Tips to Remember
If you have been experiencing unpleasant symptoms after stopping the use of antidepressants, contact a professional immediately. These healthcare providers can check how quickly you are weaning off the medication and determine if the process needs to slow down or if you need to substitute another medicine.
Following are some handy tips to remember for how to stop brain zaps from anxiety medications:
- You may be able to wean off a medication faster if you have been using it for a comparatively shorter time period.
- It can be helpful to remind yourself that your brain zaps and other relevant symptoms are short-term and will not impact your long-term health status.
- If the antidepressant you are using has a shorter half-life, you must wean off gradually to avoid experiencing brain zaps.
- If the symptoms of brain zaps are severe, sometimes a doctor may recommend restarting another antidepressant medication followed by a slower tapering process in the future. 
- Some people may benefit from switching to an antidepressant with a longer half-life, like fluoxetine, once they have stopped their usual antidepressant.
Coping With Brain Zaps: What to Keep in Mind
People who are stopping antidepressants and undergoing uncomfortable symptoms may need additional support to go through the difficult time. Research evaluating people who underwent brain zaps and other symptoms of antidepressant discontinuation syndrome found that the following remedies helped them get through this challenging time:
- Self-Education: Up to 76 percent of people found that acquiring self-education on the topic of medication discontinuation helped them a lot. They took help from web research and book reading to raise this awareness.
- Self-Care: Spending time outdoors, exercising, and sharing feelings and emotions with others were some self-care techniques that helped people cope with the symptoms of medication discontinuation, including brain zaps.
- Social Support: More than half of people who underwent medication discontinuation syndrome mentioned that having at least one supportive person around them proved crucial for them. Additionally, those with support from people who underwent a similar experience found it easier to get through the difficult time.
What are some common triggers of brain zaps?
Multiple studies have been performed to evaluate brain zap causes in people. The majority of people reporting this side effect are the ones who recently stopped using antidepressants. Researchers found that such people had the following triggers for these brain zaps:
- Moving head or eyes
- Caffeine intake
- Walking or running
- Falling asleep or waking up
What do brain zaps feel like?
Most people describe it as electric shock-like sensations or vibrations being generated from inside the brain. Studies have also found that around 10 percent of people describe these attacks as if their brain has skipped a beat. Other symptoms that commonly accompany brain zaps include the following:
- Feeling unsteady or dizzy
- Feeling disconnected or unplugged from reality
- Hearing a sound, such as swish, woosh, or macarena
- Ringing in the ears, also known as tinnitus
How long do brain zaps last?
Many people experience brain zap symptoms as a part of the ongoing antidepressant withdrawal while others may undergo the phenomenon when they simply forget to take a dose of their medication. In simpler words, the phenomenon happens when the medication is no longer present in the body. Fortunately, most people get over brain zaps within a month as their withdrawal ceases and the discontinuation syndrome continues to ease. In rare cases, some people may continue experiencing brain zaps.
Is it possible to prevent brain zaps?
It may not be possible to prevent brain zaps completely; however, having a good plan for tapering off an existing antidepressant medication and following it thoroughly can lessen he symptoms or prevent the discontinuation syndrome completely. Reducing the risk always begins by having a discussion with a healthcare provider, especially for people who wish to stop their antidepressants. Not all types of antidepressants are the same, and a doctor can best guide a person about the best possible way to wean off a certain antidepressant. In some cases, the tapering may have to continue for 6 to 8 weeks to minimize the risk of brain zaps and other side effects.
Are brain zaps dangerous?
Brain zaps may occur when a person stops or decreases the dose of certain medications, antidepressants in particular. While these episodes are not harmful to the brain, they can be disorienting, bothersome, and disruptive in terms of sleep.
When do I require medical evaluation for brain zaps?
Depending on whether or not you experience additional symptoms, a healthcare provider may consider evaluating you for other causes. In particular, they may ask about any co-existing symptoms that occur alongside brain zaps, such as the following:
- Vision changes
- Tingling sensations in the extremities
- Changes in consciousness
The presence of other symptoms alongside brain zaps can be of concern, raising the possibility of a medical diagnosis that requires further medical evaluation and treatment.
1 Gabriel M, Sharma V. Antidepressant discontinuation syndrome. Cmaj. 2017 May 29;189(21):E747-.
2 Papp A, Onton JA. Brain Zaps: An Underappreciated Symptom of Antidepressant Discontinuation. The Primary Care Companion for CNS Disorders. 2018 Dec 20;20(6):18m02311-.
3 Papp A, Onton JA. Triggers and characteristics of brain zaps according to the findings of an internet questionnaire. The primary care companion for CNS disorders. 2022 Feb 10;24(1):39597.